Hail, Wilbarger
- When
- May 1, 5:00 PM CST
- Where
- Wilbarger County, 7.73 mi ESE of Grayback
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.960, -99.040
Reported via Nssl Shave Project.
A strong cold front pushed through the southern Plains during the day. Ahead of the front, thunderstorms developed in an environment of moderate to strong instability and weak deep-layer wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong cold front pushed through the southern Plains during the day. Ahead of the front, thunderstorms developed in an environment of moderate to strong instability and weak deep-layer wind shear. These storms produced several reports of marginally-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:35 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT WED MAY 1 2013
.DISCUSSION...
YET ANOTHER STRONG COLD FRONT IS WORKING ITS WAY SOUTHEAST ACROSS
OKLAHOMA AND WEST/NORTH TEXAS THIS AFTERNOON. AT 330 PM...IT
EXTENDED FROM NEAR BLACKWELL TO WATONGA TO HOBART TO QUANAH IN OUR
FORECAST AREA. THIS FRONT WILL CONTINUE ITS CURRENT MOTION...AND
WILL MARK THE BOUNDARY BETWEEN VERY MILD/WARM WEATHER TO ITS
SOUTHEAST...AND VERY COOL WEATHER...AT LEAST FOR MAY...TO ITS
NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
THE FRONT...AND BEHIND IT...THROUGH THE EVENING. RAIN WILL BE
LIKELY OVERNIGHT AND TOMORROW MORNING...ALONG WITH MIXED
PRECIPITATION IN NORTHERN OKLAHOMA EARLY THURSDAY. NO ACCUMULATION
OF SNOW OR SLEET IS EXPECTED...AT LEAST NOT ON THE GROUND.
TEMPERATURES TOMORROW WILL BE VERY MUCH COOLER THAN TODAY FOR
MOST OF OUR FORECAST AREA. TOMORROW NIGHT INTO FRIDAY
MORNING...WE MAY SEE RECORD LOW TEMPERATURES SET FOR THE ENTIRE
MONTH OF MAY ACROSS THE REGION. THE MAY RECORD AT OKLAHOMA CITY IS
32 DEGREES F...WHICH IS THE SAME AS THE CURRENT FORECAST FOR
FRIDAY MORNING. WICHITA FALLS HAS ONLY REACHED 36 DEGREES F IN
MAY...AND THIS FORECAST CALLS FOR ABOUT 32 DEGREES ON FRIDAY
MORNING. THE FREEZE WATCH FOR FRIDAY MORNING WILL BE EXPANDED
SIGNIFICANTLY...TO ACCOUNT FOR THE OVERALL LOWER TEMPERATURE
FORECAST THIS CYCLE.
MODELS SUGGEST THAT THE DEPARTING STORM SYSTEM WILL NOT GET VERY
FAR...AND ITS EFFECTS MAY BE FELT ACROSS MUCH OF OUR FORECAST AREA
INTO EARLY NEXT WEEK. THIS WOULD BE IN THE FORM OF A CONTINUING
NORTH BREEZE...COOL TEMPERATURES...AND EXTRA CLOUD COVER. A FEW
SHOWERS MAY ALSO OCCUR AT TIMES. CONFIDENCE IN SPECIFICS BEYOND
THE WEEKEND IS QUITE LOW...HOWEVER...DUE TO CONTINUING LARGE
VARIANCES IN MODEL GUIDANCE.
WIND SPEEDS BEHIND THE FRONT THIS EVENING AND INTO TOMORROW WILL
BE MARGINAL FOR A WIND ADVISORY ACROSS APPROXIMATELY THE SOUTHWEST
1/3 OF OUR FORECAST AREA. A WIND ADVISORY WILL BE ISSUED WITH THIS
FORECAST...IN THE AREA MOST LIKELY TO MEET ADVISORY CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 39 42 32 52 / 60 60 40 10
HOBART OK 36 45 31 57 / 60 60 20 10
WICHITA FALLS TX 41 44 32 60 / 50 50 30 10
GAGE OK 34 46 31 55 / 80 70 10 10
PONCA CITY OK 39 42 33 49 / 60 80 50 30
DURANT OK 50 52 35 55 / 40 50 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
OKZ004>042-044>047-050-051.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
OKZ011-014>018-021>024-027-033>038.
TX...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
TXZ083>090.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
TXZ083.
&&
84/23HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED MAY 1 2013
OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PARTS OF EXTREME SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM HOLLIS...
TO FREDERICK...TO GRANDFIELD IN SOUTHWEST OKLAHOMA...AND INCLUDES
ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THIS AFTERNOON THROUGH 10 PM TONIGHT.
IMPACTS...
THE PRIMARY HAZARD WILL BE HAIL TO THE SIZE OF GOLFBALLS AND WIND
GUSTS TO 65 MPH. DOWNED TREES AND POWER LINES CAN BE EXPECTED WITH
THESE WINDS...AS WELL AS MINOR DAMAGE TO ROOFS AND VEHICLES FROM
LARGE HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND PREPARE
FOR SEVERE WEATHER OPERATIONS IF NEED BE.
DISCUSSION... A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO THE
BODY OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT. INSTABILITY
WILL INCREASE DURING THE DAY AS TEMPERATURES WARM INTO THE 70S AND 80S
AHEAD OF THE FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT DURING THE LATE AFTERNOON AND EVENING AS IT PUSHES
SOUTHWARD. A FEW SEVERE STORMS WILL BE POSSIBLE...MAINLY OVER FAR
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WHERE A BETTER COMBINATION
OF DAYTIME HEATING AND ASSOCIATED INSTABILITY IS EXPECTED. UP TO GOLF
BALL SIZED HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH ANY
SEVERE STORMS.
THIS EVENING AND OVERNIGHT...AS THE LOW LEVEL JET INCREASES AND BRINGS
MOISTURE AND MARGINAL INSTABILITY UP AND OVER THE FRONT...WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP. WHILE THERE
WILL BE A CONDITIONAL THREAT FOR SMALL HAIL WITH THE STRONGER STORMS...
SEVERE STORMS WILL BECOME LESS LIKELY AFTER 10 PM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS ARE EXPECTED TODAY IN WESTERN OKLAHOMA AND OVER
MUCH OF THE AREA TONIGHT BEHIND A STRONG COLD FRONT. A WIND ADVISORY
WILL LIKELY BE NEEDED FOR PORTIONS OF OKLAHOMA AND NORTH TEXAS LATER
TODAY.
A WINTRY MIX OF RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP OVER
PARTS OF NORTHWEST OKLAHOMA LATE TONIGHT. LITTLE OR NO TRAVEL IMPACTS
ARE ANTICIPATED...THOUGH SOME SNOW AND SLEET ACCUMULATION MAY OCCUR ON
ELEVATED SURFACES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY WITH A BETTER
CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
A WINTRY MIX OF PRECIPITATION IS EXPECTED OVER PARTS OF NORTHWEST
AND NORTH CENTRAL OKLAHOMA THURSDAY MORNING. SOME LIGHT ACCUMULATION MAY
OCCUR ON ELEVATED SURFACES...BUT NO MAJOR IMPACTS TO TRAVEL ARE EXPECTED.
A FREEZE WATCH IS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL OKLAHOMA THURSDAY
NIGHT AND FRIDAY MORNING. THIS MAY NEED TO BE UPGRADED TO A FREEZE WARNING IN
FUTURE OUTLOOKS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM THURSDAY...
WITH UPDATES AS NEEDED.
AUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED MAY 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 3 SE ROOSEVELT 34.82N 98.98W
05/01/2013 E1.75 INCH KIOWA OK TRAINED SPOTTER
&&
MDAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 437 PM CDT WED MAY 1 2013 OKZ037-012200- TILLMAN OK- 437 PM CDT WED MAY 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TILLMAN COUNTY UNTIL 500 PM CDT... AT 435 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MANITOU... MOVING NORTHEAST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... LAT...LON 3452 9907 3458 9890 3445 9878 3443 9902 TIME...MOT...LOC 2135Z 237DEG 7KT 3450 9899 30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT WED MAY 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL MANITOU 34.51N 98.98W
05/01/2013 E1.00 INCH TILLMAN OK TRAINED SPOTTER
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT WED MAY 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL FREDERICK 34.39N 99.01W
05/01/2013 E1.00 INCH TILLMAN OK AMATEUR RADIO
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT WED MAY 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL FREDERICK 34.39N 99.01W
05/01/2013 E1.00 INCH TILLMAN OK AMATEUR RADIO
REPORTED BY FREDERICK EOC
&&
MDAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 525 PM CDT WED MAY 1 2013 TXZ085-086-012300- WICHITA TX-WILBARGER TX- 525 PM CDT WED MAY 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND EAST CENTRAL WILBARGER COUNTIES UNTIL 600 PM CDT... AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARROLD... MOVING EAST AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3408 9919 3420 9906 3411 9876 3389 9894 TIME...MOT...LOC 2221Z 288DEG 12KT 3412 9906 30
The Altus AFB radar (KFDR), 45 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
3 hail. Local standard time, as filed.
Reported via Nssl Shave Project.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439580, 439581, 439582.